Weight gain is a common side effect of antidepressants, mood stabilizers, and antipsychotic drug treatment. It can be so significant that many patients discontinue their treatment prematurely so they stop gaining weight. As one physician told me, “It is a dilemma. We know the drugs will improve the quality of their lives, and yet we know the weight gain will decrease it.”
Patients assume that they will be able to return to their pre-treatment weight once the drugs are out of their system. They know they will have to diet and exercise to lose the weight gained, but many find this easy to do, because they will no longer feel the urge to overeat the way they did on their medication. But there are some who find that, much to their despair, months after they discontinue treatment, and after months of dieting and exercise, they are not able to lose any weight. An email from such a person described the futility of following a daily exercise routine and a 1200-calorie a day diet.
Why this should be the case is a puzzle. A search of the research literature revealed neither explanation nor remedy for this resistance to weight loss.
We have some understanding of why the weight is gained on these medications: patients experience persistent food cravings, especially for carbohydrates, and tend to snack more frequently. They may not feel full after a big meal and have been known to follow one meal with another an hour later, forgetting not caring that they ate already. The hunger has been described as ravenous.
As we discovered many years ago when running a weight-loss clinic at a psychiatric hospital, it is possible to bring back control over food intake even while patients are on their medication. When satiety; i.e., a sense of satisfaction after eating, is increased, patients are able to eat normal-size meals and control their snacking. The consumption of small amounts of carbohydrate before meals produced an increase in the serotonin activity responsible for promoting satiety. Our result? Patients no longer felt they had to stuff their stomachs with food to feel full, because their brains told them to stop eating.
This discouraging excess weight may also be gained from the fatigue associated with some medications, thereby causing a decrease in physical activity. But if the patients are helped to initiate an exercise routine, they often find themselves less tired than when they are sedentary and are willing to continue to exercise. Their expenditure of calories through physical activity decreases their weight gain and enhances weight loss.
But what about those individuals who, no longer on their medications, can’t seem to lose the weight they gained despite controlling calorie intake and strenuous exercise? What is the explanation? Unfortunately, there is none.
Among the possible reasons is a slow down in metabolism. Perhaps this is due to muscle loss, perhaps due to the inertia of depression. Has physical activity declined as sleep patterns change? Is the individual sleeping longer with less nighttime activity? Is there more napping? Research evidence point to that even small decrements in sleep activity would account for a small decrease in calorie utilization. Is there water retention so the effects of losing weight through dieting are masked by the inability to drop water? Is weight loss occurring, but so slowly patients abandon their diet after several weeks? Perhaps weight could be lost if the diet were followed for many months?
Given the variety of apps and devices now available that are able to monitor and record what we eat, how much energy we expend in exercise, and how inert or active we are when we sleep, might some of these be useful in explaining why a patient cannot lose weight? When the patient complains about the inability to lose weight, it is hard for the physician to know what to do. Often the response is either disbelief (the patient must be eating more than he says or exercising less), or the offer of some vague hope that after more time passes, weight loss will be attained.
The physician needs data, namely how many calories are being consumed from food and beverages over time. Written food records are notoriously inaccurate and usually underestimate what is being eaten. If apps can record calorie intake over the several weeks during which no weight is lost, then this can be the start of a conversation about what can be done.
Data on the patient’s day and nighttime activity are also needed. If the patient is following a vigorous exercise routine and not sleeping excessively, the physician cannot base lack of weight loss on inadequate physical activity. Many devices are available to record 24-hour patterns of physical activity, and should be used for this purpose.
If enough data are collected from people experiencing this weight-loss failure after the discontinuation of their medication, some explanations may be uncovered and solutions developed. Weight gain that won’t go away is not simply a cosmetic problem. The medical problems associated with obesity are real and range from increased risk to the fetus during pregnancy to the increased risk of heart disease and cancer.
How much longer will the weight gain caused by psychotropic drugs, and the difficulty people have in losing the weight, be ignored? Patients should not have to bear the health consequences of obesity because they took medication for mental health issues. Solutions must be found now.
He said that no matter what he did, the pounds stayed on.